Alert archive / Hawaii / Flash Flood Warnings in 2013

Flash Flood Warning 46, NWS Honolulu, HI

July 29, 2013Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jul 29, 2013, 5:50 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2013, 5:50 PM HST (03:50 UTC)
Expired
Jul 29, 2013, 8:45 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 86 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 6:57 PM HSTFLASH FLOODKihei, HI3FT OF WATER DIVERTED FROM CLOGGED STREAM BEFORE DAMAGING HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 3.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

895 
WGHW50 PHFO 300350
FFWHFO
HIC009-300645-
/O.NEW.PHFO.FF.W.0046.130730T0350Z-130730T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
550 PM HST MON JUL 29 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 845 PM HST

* AT 537 PM HST...RADAR AND SPOTTERS REPORTED RAINFALL RATES OF 4 
  INCHES PER HOUR.  THE AREA OF HEAVY RAIN WAS MOVING TOWARD THE 
  WEST AT 15 TO 20 MILES PER HOUR AND WILL SPREAD INTO CENTRAL AND 
  WEST MAUI OVER THE NEXT HOUR. 

* THIS WARNING COVERS THE ENTIRE ISLAND OF MAUI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 845 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2105 15661 2095 15645 2096 15627 2077 15594
      2061 15606 2056 15646 2076 15659 2092 15673

$$


KODAMA
2 follow-up statements
734 
WGHW70 PHFO 300429
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
629 PM HST MON JUL 29 2013

HIC009-300645-
/O.CON.PHFO.FF.W.0046.000000T0000Z-130730T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
629 PM HST MON JUL 29 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 845 PM HST...

THE AREA OF HEAVY RAINFALL IS OVER CENTRAL AND WEST MAUI AND IS 
MOVING WESTWARD AT 15 TO 20 MILES PER HOUR. RAINFALL OVER EAST MAUI 
HAS DIMINISHED BUT RUNOFF LEVELS REMAIN ELEVATED.

THIS FLASH FLOOD WARNING COVERS THE ENTIRE ISLAND OF MAUI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 845 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2105 15661 2095 15645 2096 15627 2077 15594
      2061 15606 2056 15646 2076 15659 2092 15673

$$

KODAMA
244 
WGHW70 PHFO 300640
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
840 PM HST MON JUL 29 2013

HIC009-300650-
/O.EXP.PHFO.FF.W.0046.000000T0000Z-130730T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
840 PM HST MON JUL 29 2013

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF MAUI IN MAUI
COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

A FLASH FLOOD WATCH FOR THE ISLANDS OF ALL OF THE HAWAIIAN ISLANDS 
REMAINS IN EFFECT UNTIL LATE TUESDAY NIGHT.

LAT...LON 2105 15661 2095 15645 2096 15627 2077 15594
      2061 15606 2056 15646 2076 15659 2092 15673

$$

LAU

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 5:35 PM HST, 15 minutes earlier.

Area forecast discussion, Jul 29, 5:35 PM HST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
535 PM HST MON JUL 29 2013

.UPDATE...
ALL TROPICAL STORM WATCHES AND WARNINGS FOR THE STATE OF HAWAII HAVE
BEEN DISCONTINUED. FLOSSIE HAS BEEN DOWNGRADED TO A TROPICAL
DEPRESSION. HOWEVER...THE THREAT OF FLASH FLOODING CONTINUES
TONIGHT.

.SYNOPSIS...
RAIN ASSOCIATED WITH TROPICAL DEPRESSION FLOSSIE WILL AFFECT THE
SMALLER ISLANDS TONIGHT AND INTO EARLY TUESDAY. THE SYSTEM IS ALSO
GENERATING DANGEROUS SURF TO ALL ISLANDS. A MORE TYPICAL TRADE WIND
WEATHER PATTERN WILL ESTABLISH FOR THE SECOND HALF OF THE WEEK AS
TROPICAL DEPRESSION FLOSSIE MOVES AWAY FROM THE AREA.

&&

.DISCUSSION...
AS OF 5 PM HST...FLOSSIE HAS BEEN DOWNGRADED TO A TROPICAL
DEPRESSION WITH MAXIMUM SUSTAINED WINDS AROUND 35 MPH. THE
DEPRESSION IS LOCATED 90 MILES E OF HONOLULU. CURRENT MOTION IS TO
THE WNW AT 18 MPH. PLEASE SEE THE LATEST DISCUSSION FROM THE CENTRAL
PACIFIC HURRICANE CENTER /TCDCP1 OR WTPA41 PHFO/ FOR INFORMATION ON
THE SYNOPTIC PATTERN AFFECTING FLOSSIE...AND THE LATEST STATEMENTS
FROM WFO HONOLULU /HLSHFO OR WTHW80 PHFO/ FOR SPECIFIC IMPACTS
ACROSS THE STATE.

LATEST MIMIC PWAT/MODEL DATA DEPICT ABUNDANT MOISTURE LINGERING
ACROSS THE AREA...KEEPING HIGH CHANCES FOR RAIN OVER THE ISLANDS
THROUGH WED. IN THE WAKE OF FLOSSIE...EXPECT HIGH PRESSURE FAR NE OF
THE ALOHA STATE TO BRING BACK A PREVAILING TRADE WIND WEATHER REGIME
ACROSS THE ISLAND CHAIN FROM LATE WED AND THROUGH THE REST OF THE
FORECAST PERIOD.

&&

.AVIATION...
SIGMET ZULU REMAINS IN EFFECT FOR TROPICAL STORM FLOSSIE. WIDESPREAD
IFR CONDITIONS MAINLY IN LOW CEILINGS WILL AFFECT BIG ISLAND AND
MAUI COUNTY. THESE CONDITIONS ARE EXPECTED TO SPREAD WESTWARD TO
OAHU EARLY THIS EVENING AND TO KAUAI TONIGHT. STRONG SURFACE WINDS
ARE POSSIBLE WITH FLOSSIE...BUT THESE ARE EXPECTED TO DIMINISH AS
FLOSSIE CONTINUES TO WEAKEN. WITH THE DEEP MOISTURE ASSOCIATED WITH
THE TROPICAL SYSTEM...ICING IS ALSO POSSIBLE NEAR THE BIG ISLAND
GENERALLY BETWEEN 16KFT-22KFT. THIS MATCHES UP WITH THE DEPTH OF THE
MOISTURE LAYER APPARENT ON THE 00Z HILO SOUNDING...AND LIES WITHIN
THE TEMPERATURE RANGE OF 0C TO -12C.

&&

.MARINE...
SEAS AT THE HILO BAY CDIP BUOY CLIMBED RAPIDLY DURING THE MORNING
HOURS...ASSOCIATED WITH TROPICAL DEPRESSION FLOSSIE. PLEASE SEE THE
LATEST TROPICAL DEPRESSION LOCAL STATEMENT FROM WFO HONOLULU /HLSHFO
OR WTHW80 PHFO/ FOR SPECIFIC MARINE IMPACTS ACROSS THE AREA.

A HIGH SURF WARNING HAS BEEN POSTED FOR ALL EAST FACING SHORES OF
MAUI MOLOKAI OAHU AND KAUAI. A HIGH SURF ADVISORY IS ALSO IN EFFECT
FOR EAST FACING SHORES OF THE BIG ISLAND.

SMALL TO MODERATE S AND SE SWELLS WILL CONTINUE THROUGH TUE. A
LARGER...LONG PERIOD S SWELL IS EXPECTED TO ARRIVE LATE TUE...AND
PEAK ON WED NEAR ADVISORY LEVELS FOR S FACING SHORES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ALL HAWAIIAN ISLANDS.

HIGH SURF WARNING UNTIL 6 AM HST TUESDAY FOR KAUAI WINDWARD-OAHU
KOOLAU-OLOMANA-MOLOKAI WINDWARD-MAUI WINDWARD WEST-WINDWARD
HALEAKALA.

HIGH SURF ADVISORY UNTIL 6 AM HST TUESDAY FOR SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST.

SMALL CRAFT ADVISORY UNTIL 6 AM HST TUESDAY FOR ALL HAWAIIAN
WATERS-

&&

UPDATE/PUBLIC/MARINE...REYNES
AVIATION...BRAVENDER

In the hours before

Local storm report, Jul 29, 1:41 PM HST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
141 PM HST MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     TROPICAL STORM   PAHOA                   19.50N 154.95W
07/29/2013                   HAWAII             HI   LAW ENFORCEMENT

            ROUTE 123 IN PAHOA IS CLOSED FROM NANAWALE TO LAVE TREE
            STATE PARK DUE TO DOWN TREES AND POWERLINES.

1140 AM     TROPICAL STORM   PAHOA                   19.50N 154.95W
07/29/2013                   HAWAII             HI   LAW ENFORCEMENT

            ROUTE 123 IN PAHOA IS CLOSED BETWEEN NANAWALE AND LAVA
            TREE STATE PARK DUE TO DOWN TREES AND POWERLINES.

&&

LEATON
Local storm report, Jul 29, 1:57 PM HST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
157 PM HST MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     TROPICAL STORM   PAHOA                   19.50N 154.95W
07/29/2013                   HAWAII             HI   LAW ENFORCEMENT

            ROUTE 123 IN PAHOA IS CLOSED BETWEEN NANAWALE AND LAVA
            TREE STATE PARK DUE TO DOWN TREES AND POWERLINES. POHOIKI
            ROAD IS CLOSED FROM ROUTE 123 TO LEILANI BLVD.

&&

LEATON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:20 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Jul 29, 4:38 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jul 29, 5:12 PM HSTHigh Surf WarningHFOHonolulu, Kalawao10 hr
Jul 29, 5:12 PM HSTHigh Surf AdvisoryHFO10 hr
Jul 29, 5:13 PM HSTSmall Craft AdvisoryHFO58 hr
Jul 29, 5:17 PM HSTFlash Flood WarningHFOKalawao3 hr
Jul 29, 6:15 PM HSTSpecial Marine WarningHFO2 hr
Jul 29, 6:53 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jul 29, 7:03 PM HSTSpecial Marine WarningHFO57 min
Jul 29, 7:34 PM HSTSpecial Marine WarningHFO116 min
Jul 29, 7:57 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jul 29, 8:01 PM HSTSpecial Marine WarningHFO119 min
Jul 29, 8:52 PM HSTSpecial Marine WarningHFO113 min
Jul 29, 8:55 PM HSTWind AdvisoryHFOKalawao14 hr
Jul 29, 11:27 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Jul 30, 3:35 AM HSTHigh Surf AdvisoryHFOHonolulu23 hr
Jul 30, 9:11 AM HSTAreal Flood AdvisoryHFOKauai109 min

Nearby

Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.